Drug and alcohol emergencies
Both legal and illegal drugs can kill people. Knowing what to do in an emergency in which someone has taken drugs or drunk too much alcohol can help to save their life.
If someone is unconscious
If someone is no longer conscious, don’t hope they’ll eventually come round or sleep it off: unconsciousness carries the risk of death. You need to do the following:
- Call 999 for an ambulance.
- Put them in the recovery position (see below).
- Tell the ambulance crew what they have been taking or how much they have drunk (if you know).
How to put someone in the recovery position
- Roll them onto their side. The person should not be on their back because this can make it easy to choke on their vomit or tongue, which can kill.
- Check their mouth is empty. Tilt their head back slightly and lift chin back to open their airway.
- So that their head has something to rest on, take the arm they’re not lying on and place it under their cheek. Don’t put a pillow under their head.
- Take the leg that’s not being rested on and bend it up towards their chest at a right angle, to support the body and stop it rolling onto their back.
- Check the person cannot roll forward or back off their side.
- Check to see how their breathing is.
- Don’t give them anything to drink.
- If injuries allow, turn the person onto their other side after 30 minutes.
Although you might worry about calling for an ambulance if they have taken illegal drugs, not doing so could cost someone their life and put you in a far more serious situation. Don’t leave someone alone unless you have to get help, because they could move out of the recovery position while you are away. If you must leave them, make sure it’s not easy for them to roll over onto their back. When the ambulance arrives, tell them (if you can) what the person has taken.
Watch this video from the British Red Cross showing how to put someone in the recovery position.
If someone starts to panic, having taken drugs
If someone you are with starts to panic and breathe fast, take them to a quiet place where you can sit with them and reassure them they’ll soon be OK. Get them to breathe deeply and slowly. Do not leave them alone while you get medical help; ask someone else to get help instead. Try not to let them fall asleep or lose consciousness.
The following can be signs someone has taken too many drugs or overdosed:
- Feeling very confused, agitated or aggressive for more than 15 minutes
- Chest pain that feels like a heart attack
- A seizure (which may be like an epileptic fit)
- Pale skin, blue lips or fingernails
- Making gurgling, snoring or choking sounds
- No reaction to loud noise or being gently shaken, unable to wake up
- Breathing is shallow or disrupted
- Pulse is slow or very faint